Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 150, NWS Grand Forks, ND

August 11, 2011Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 11, 2011, 5:33 PM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 5:33 PM CDT (22:33 UTC)
Expired
Aug 11, 2011, 5:50 PM CDT
In force
17 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 49 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:37 PM CDTHAIL 1.25Grand Forks, NDQUARTER TO HALF DOLLAR SIZED HAIL FELL.
Aug 11, 5:45 PM CDTTSTM WND DMGGrand Forks, ND12-INCH DIAMETER TREE SNAPPED AT ROOT AT CORNER OF 28TH AVE AND OAK STREET. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS53 KFGF 112233
SVRFGF
MNC119-NDC035-112330-
/O.NEW.KFGF.SV.W.0150.110811T2233Z-110811T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
533 PM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 630 PM CDT

* AT 531 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED OVER GRAND
  FORKS...MOVING TO THE NORTHEAST AT 15 MPH.

  AT 531 PM CDT...QUARTER SIZE HAIL WAS REPORTED IN GRAND FORKS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST GRAND FORKS AROUND 545 PM CDT.
  MALLORY AROUND 550 PM CDT.
  FISHER AROUND 555 PM CDT.
  DAVIDSON AROUND 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4803 9695 4777 9674 4775 9705 4793 9716
TIME...MOT...LOC 2233Z 232DEG 11KT 4787 9701
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
1 follow-up statement
391 
WWUS53 KFGF 112250
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
550 PM CDT THU AUG 11 2011

MNC119-NDC035-112300-
/O.CAN.KFGF.SV.W.0150.000000T0000Z-110811T2330Z/
GRAND FORKS ND-POLK MN-
550 PM CDT THU AUG 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY IN
NORTHWEST MINNESOTA...AND EAST CENTRAL GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4803 9695 4777 9674 4775 9705 4793 9716
TIME...MOT...LOC 2250Z 232DEG 11KT 4790 9695

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:22 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 2:22 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
222 PM CDT THU AUG 11 2011

.SHORT TERM... /TONIGHT THROUGH SUN/
CURRENT RADAR/SATELLITE SHOWING TSTM DEVELOPMENT ACROSS THE
CENTRAL DAKOTAS WITH BAND OF SHOWERS FROM DVL OVER TO BJI.
SOUTHERN VALLEY AS WELL AS WEST CNTRL MINNESOTA STARTING TO
DEVELOP CU FIELD THE LAST HOUR. FORECAST CHALLENGES FOR TONIGHT
WILL BE SEVERE POTENTIAL IN SOUTHEASTERN ND...WHICH HAS HAD BEST
HEATING THROUGHOUT THE DAY...AS WELL AS TIMING OF LOW EXPECTED TO
BRING OVERNIGHT SHOWERS AND THUNDERSTORMS.

LATE THIS AFTERNOON...WILL NEED TO MONITOR SE ND AS CAPES ACROSS
SOUTH CENTRAL ND ARE ABOVE 2K J/KG AND AN AREA OF 40 KTS 0-6 KM
SHEAR IS MOVING ALONG THE ND/SD BORDER. SPC HAS RECENTLY ISSUED A
MESOSCALE DISCUSSION FOR WATCH POTENTIAL IN PARTS OF SRN ND.
THINK ANY SEVERE THREAT WOULD BE AFTER 00Z...AS HRRR DOES DEVELOP
A COMPLEX OF STORMS AND BRINGS THEM INTO RICHLAND/RANSOM/SARGENT
COUNTIES BETWEEN 00Z AND 03Z.

TONIGHT...TSTMS AND SHOWERS WILL DEVELOP AHEAD OF APPROACHING WAVE
AND MOVE INTO VALLEY BY MIDNIGHT...WITH CONTINUED SHOWER AND TSTM
ACTIVITY OVERNIGHT TONIGHT. ANY SEVERE THREAT ACROSS THE SOUTH
SHOULD END BY MIDNIGHT AS LEAD VORT MAX SHOULD MOVE SOUTH OF
CWA. CONTINUES TO BE SOME DIFFERENCES IN PLACEMENT OF HIGHEST QPFS
SO PRIMARILY GOING WITH HPC GUIDANCE.

FRIDAY AND FRI NIGHT...UPPER WAVE WILL MOVE ACROSS THE REGION TOMORROW
AND TSTMS AND SHOWERS ARE LIKELY THROUGHOUT THE DAY. IN GENERAL
PRECIPITABLE WATERS FOR BOTH TONIGHT AND FRIDAY DO NOT EXCEED ABOUT
AN INCH AND A HALF...SO GENERALLY ONE HALF TO THREE QUARTERS
AVERAGE PRECIP SEEMS REASONABLE...WITH ISOLD AREAS UP TO AN INCH
AND A HALF POSSIBLE. BEST THREAT FOR PRECIP ABOVE AN INCH WOULD BE
ACROSS THE SOUTH WITH STRONGER STORMS LATE THIS EVENING. MAIN WAVE
SHOULD BE INTO SOUTHEASTERN ZONES BY 00Z SAT...THUS MAIN THREAT
SHOULD BE OVER BY FRI EVENING. SOME LINGERING SHOWERS ARE POSSIBLE
MAINLY IN THE SOUTHERN VALLEY AS THE TAIL END OF THE UPPER LEVEL
DEPARTS BY 03Z.

SAT AND SUN...HIGH PRESSURE THEN SETS IN BRINGING MOSTLY CLEAR TO
PARTLY CLOUDY SKIES AND DAYTIME HIGHS IN THE MID 70S.

.LONG TERM... /SUN NIGHT THROUGH WED/
RAIN SHOWERS AND THUNDERSTORMS ARE POSSIBLE THE FIRST HALF OF NEXT
WORK WEEK. THE MODELS STILL INDICATE SURFACE LOW PRESSURE WILL
MOVE ACROSS THE NORTHERN PLAINS. SEASONAL TEMPERATURES ARE LIKELY.

&&

.AVIATION...
VFR CIGS AND VSBYS ARE FORECAST THROUGH FRIDAY MORNING.
HOWEVER...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS AT LEAST
LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN ND AND
NORTHWESTERN MN. ANY THUNDERSTORMS COULD RESULT IN SHORT PERIODS OF
MVFR VSBYS AND CIGS. SEVERE WEATHER IS NOT EXPECTED...BUT THERE
COULD BE A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS. RAIN
AND STORMS COULD CONTINUE TOMORROW MORNING ACROSS THE REGION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/GROCHOCINSKI
Hazardous weather outlook, Aug 11, 5:33 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
533 AM CDT THU AUG 11 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
533 AM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. A FEW STRONGER
STORMS ARE POSSIBLE...ESPECIALLY ACROSS SOUTHEASTERN NORTH DAKOTA
AND ADJACENT PORTIONS OF MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, Aug 11, 3:15 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT THU AUG 11 2011

MNZ001-112030-
WEST POLK MN-
315 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK COUNTY UNTIL 330 PM
CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES SOUTH OF CROOKSTON...OR 32 MILES SOUTHEAST OF
GRAND FORKS...MOVING TO THE EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BELTRAMI AROUND 330 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI
Special weather statement, Aug 11, 3:17 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
317 PM CDT THU AUG 11 2011

MNZ015-016-112030-
EAST POLK MN-NORTH CLEARWATER MN-
317 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK AND NORTHERN
CLEARWATER COUNTIES UNTIL 330 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
CLEARBROOK TO MCINTOSH...MOVING TO THE EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
GULLY AROUND 325 PM CDT.
FOSSTON...WEME AND OLGA AROUND 330 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI
Special weather statement, Aug 11, 3:33 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
333 PM CDT THU AUG 11 2011

NDZ028-029-112100-
GRIGGS ND-STEELE ND-
333 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE AND EASTERN GRIGGS
COUNTIES UNTIL 400 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES SOUTHWEST OF FINLEY...OR 33 MILES NORTH OF
VALLEY CITY...MOVING TO THE EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FINLEY AROUND 350 PM CDT.
BLABON AROUND 400 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI
Local storm report, Aug 11, 4:07 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
407 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 SW ERSKINE            47.64N 96.04W
08/11/2011  E1.25 INCH       POLK               MN   PUBLIC

            QUARTER TO WALNUT SIZED HAIL FOR A FEW MINUTES.

&&

GGUST
Special weather statement, Aug 11, 4:24 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT THU AUG 11 2011

MNZ002-NDZ030-112145-
NORMAN MN-TRAILL ND-
424 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAILL AND WESTERN NORMAN
COUNTIES UNTIL 445 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES WEST OF HALSTAD...OR 32 MILES NORTH OF FARGO...
MOVING TO THE EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HALSTAD AND HENDRUM AROUND 440 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI
Special weather statement, Aug 11, 5:21 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT THU AUG 11 2011

MNZ001-NDZ027-112315-
GRAND FORKS ND-WEST POLK MN-
521 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK AND EASTERN GRAND
FORKS COUNTIES UNTIL 615 PM CDT...

AT 517 PM CDT...THE PUBLIC REPORTED A THUNDERSTORM NEAR GRAND
FORKS...MOVING TO THE NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
EAST GRAND FORKS AROUND 530 PM CDT.
MALLORY AROUND 535 PM CDT.
FISHER AND DAVIDSON AROUND 540 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:47 PM CDTSevere Thunderstorm WarningFGFNorman43 min
Aug 11, 3:45 PM CDTSevere Thunderstorm WarningFGFPolk30 min
Aug 11, 6:13 PM CDTAreal Flood AdvisoryFGFGriggs, Steele13 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.